Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A Groenewold-Van Hove Theorem for $S^2$

Authors: Mark J. Gotay, Hendrik Grundling and C. A. Hurst
Journal: Trans. Amer. Math. Soc. 348 (1996), 1579-1597
MSC (1991): Primary 81S99; Secondary 58F06
MathSciNet review: 1340175
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that there does not exist a nontrivial quantization of the Poisson algebra of the symplectic manifold $S^2$ which is irreducible on the su(2) subalgebra generated by the components $\{S_1,S_2,S_3\}$ of the spin vector. In fact there does not exist such a quantization of the Poisson subalgebra $\cal P$ consisting of polynomials in $\{S_1,S_2,S_3\}$. Furthermore, we show that the maximal Poisson subalgebra of $\cal P$ containing $\{1,S_1,S_2,S_3\}$ that can be so quantized is just that generated by $\{1,S_1,S_2,S_3\}$.

References [Enhancements On Off] (What's this?)

  • [A-B-R] Sheldon Axler, Paul Bourdon, and Wade Ramey, Harmonic function theory, Graduate Texts in Mathematics, vol. 137, Springer-Verlag, New York, 1992. MR 1184139
  • [A-M] Ralph Abraham and Jerrold E. Marsden, Foundations of mechanics, Benjamin/Cummings Publishing Co., Inc., Advanced Book Program, Reading, Mass., 1978. Second edition, revised and enlarged; With the assistance of Tudor Raţiu and Richard Cushman. MR 515141
  • [B-R] Asim O. Barut and Ryszard Rączka, Theory of group representations and applications, PWN—Polish Scientific Publishers, Warsaw, 1977. MR 0495836
  • [C] Paul R. Chernoff, Mathematical obstructions to quantization, Proceedings of the Third Workshop on Lie-Admissible Formulations (Univ. Massachusetts, Boston, Mass., 1980), Part B, 1980/81, pp. 879–898. MR 613352
  • [D] Jacques Dixmier, Algèbres enveloppantes, Gauthier-Villars Éditeur, Paris-Brussels-Montreal, Que., 1974 (French). Cahiers Scientifiques, Fasc. XXXVII. MR 0498737
    Jacques Dixmier, Enveloping algebras, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. North-Holland Mathematical Library, Vol. 14; Translated from the French. MR 0498740
    Zh. Diksem′e and Ž. Diksm′e, \cyr Universal′nye obertyvayushchie algebry., Izdat. “Mir”, Moscow, 1978 (Russian). Translated from the French by Ju. A. Bahturin; Edited by D. P. Želobenko. MR 0498742
  • [F] Gerald B. Folland, Harmonic analysis in phase space, Annals of Mathematics Studies, vol. 122, Princeton University Press, Princeton, NJ, 1989. MR 983366
  • [Go1] Mark J. Gotay, Functorial geometric quantization and Van Hove’s theorem, Internat. J. Theoret. Phys. 19 (1980), no. 2, 139–161. MR 576457,
  • [Go2] Y. S. Kim and W. W. Zachary (eds.), The physics of phase space, Lecture Notes in Physics, vol. 278, Springer-Verlag, Berlin, 1987. Nonlinear dynamics and chaos, geometric quantization and Wigner function. MR 915780
  • [Gr] Groenewold, H.J. [1946] On the principles of elementary quantum mechanics. Physics 12, 405-460. MR 8:301a
  • [G-S] Victor Guillemin and Shlomo Sternberg, Symplectic techniques in physics, Cambridge University Press, Cambridge, 1984. MR 770935
  • [H-M] Helton, J.W. and Miller, R.L. [1994] NC Algebra: A Mathematica Package for Doing Non Commuting Algebra. v0.2 (Available from, La Jolla).
  • [J] A. Joseph, Derivations of Lie brackets and canonical quantisation, Comm. Math. Phys. 17 (1970), 210–232. MR 0293940
  • [K] Karasev, M. [1994] Private communication.
  • [M] Albert Messiah, Quantum mechanics. Vol. II, Translated from the French by J. Potter, North-Holland Publishing Co., Amsterdam; Interscience Publishers, a division of John Wiley & Sons, Inc., New Ynrk, 1962. MR 0147125
  • [R] Marc A. Rieffel, Deformation quantization of Heisenberg manifolds, Comm. Math. Phys. 122 (1989), no. 4, 531–562. MR 1002830
  • [T] G. M. Tuynman, Generalized Bergman kernels and geometric quantization, J. Math. Phys. 28 (1987), no. 3, 573–583. MR 877229,
  • [VH1] Van Hove, L. [1951] Sur le problème des relations entre les transformations unitaires de la mécanique quantique et les transformations canoniques de la mécanique classique. Acad. Roy. Belgique Bull. Cl. Sci. (5) 37, 610-620. MR 13:519a
  • [VH2] Van Hove, L. [1951] Sur certaines représentations unitaires d'un groupe infini de transformations. Mem. Acad. Roy. Belgique Cl. Sci 26, 61-102. MR 15:198d
  • [vN] von Neumann, J. [1955] Mathematical Foundations of Quantum Mechanics. (Princeton. Univ. Press, Princeton). MR 16:654a
  • [W] N. M. J. Woodhouse, Geometric quantization, 2nd ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1992. Oxford Science Publications. MR 1183739

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 81S99, 58F06

Retrieve articles in all journals with MSC (1991): 81S99, 58F06

Additional Information

Mark J. Gotay
Affiliation: Department of Mathematics, University of Hawaii, 2565 The Mall, Honolulu, Hawaii 96822

Hendrik Grundling
Affiliation: Department of Pure Mathematics, University of New South Wales, P. O. Box 1, Kensington, NSW 2033 Australia

C. A. Hurst
Affiliation: Department of Physics and Mathematical Physics, University of Adelaide, G. P. O. Box 498, Adelaide, SA 5001 Australia

Received by editor(s): March 23, 1995
Article copyright: © Copyright 1996 American Mathematical Society